Get access

Perinuclear Antineutrophil Cytoplasmic Antibody-Associated Vasculitis in a Patient With Graves' Disease Treated With Methimazole

Authors


Donna Bilu Martin, MD, University of Maryland, Department of Dermatology, 405 West Redwood Street, 6th Floor, Baltimore, MD21201
E-mail: dbilumartin@gmail.com

Abstract

A 15-year-old Caucasian girl presented with a 1-week history of necrotic ulcers on her bilateral lower extremities, associated with fever and malaise. She had had similar ulcerations on and off over the past 3 years. She had a medical history of Graves' disease, diagnosed in 1999, for which she was taking methimazole (MMI). On physical examination, there were multiple necrotic ulcers with elevated, inflamed borders and an overlying eschar on the bilateral distal extremities (Figure 1). There was one hemorrhagic, flaccid bulla on the lateral aspect of the ankle. Her complete blood count, comprehensive metabolic panel, prothrombin time, and international normalized ratio were within normal limits. Histopathology revealed a neutrophilic vasculitis involving small as well as medium-sized blood vessels. The overlying epidermis and upper dermis showed necrosis (Figure 2). Antinuclear antibody (ANA) was positive at 1:160. Perinuclear (p-) antineutrophil cytoplasmic antibody (ANCA) was positive at 1:320. Cytoplasmic ANCA was negative. The patient did not meet any clinical criteria for a diagnosis of lupus erythematosus. Direct immunofluorescence revealed IgM, complement C3, and fibrin in small- and medium-caliber blood vessels in the dermis, consistent with a leukocytoclastic vasculitis of small- and medium-caliber blood vessels (Figure 3). MMI was stopped and the patient was given prednisone, tapered over 5 days. Her thyroid function remained stable, and she did not develop new necrotic ulcers. One month later, the patient developed urticarial lesions on her lower extremities. Histopathology revealed a lymphocytic vascular reaction. No eosinophils or neutrophils were seen. These newer urticarial lesions resolved. The patient underwent debridement of the thick, necrotic ulcerative eschars. To date, her lesions have resolved (Figure 4). An ANA drawn S months after withdrawal of MMI was negative, and p-ANCA was 1:67.

Figure 1.

Figure 1.

On initial physical examination, there were multiple necrotic ulcers with elevated, inflamed borders and an overlying eschar on the bilateral distal extremities.

Figure 2.

Figure 2.

Neutrophilic vasculitis involving small as well as medium-sized blood vessels. The overlying epidermis and upper dermis showed necrosis and dermolysis. There is necrosis in the vessels. Hematoxylin and eosin stain; original magnification ×7 00.

Figure 3.

Figure 3.

Direct immuno-fluorescence revealed IgM, complement C3, and fibrin in small- and medium-caliber blood vessels in the dermis, consistent with a leukocytoclastic vasculitis of small- and medium-caliber blood vessels. Fluorescein-conjugated goat antihuman IgM stain; original magnification ×200.

Figure 4.

Figure 4.

On 5-month follow-up, the ulcers have nearly completely healed.

Ancillary